Levaquin Lawsuits | Compensation for Levaquin Side Effects

Plaintiff Claims Levaquin Use Caused Severe Tendon Damage

W.L. Meyers | August 7th, 2012 | Posted in Levaquin Lawsuit News

In a new case against drug manufacturing and research companies Johnson & Johnson and Janssen Pharmaceuticals, a plaintiff alleges that the defendants failed to adequately warn the consuming public of risks associated with the use of the antibiotic Levaquin, causing him serious tendon damage and other complications.

In the case filed in the United States District Court for the District of New Mexico on July 18, 2012, the plaintiff claims he took the drug at various times from 2002 through 2009 for chronic bronchitis and chest infections. He now suffers from a variety of tendon problems and related issues, including a left shoulder full thickness tear, supraspinatus and infraspinatus tendonitis, and tendon and ligament damage in both ankles.

He is seeking compensation for Levaquin side effects, basing his suit on claims of strict product liability, negligence, breach of implied and express warranties, and violations of consumer protection laws.

Levaquin lawsuits: a background

To date, more than 3,700 Levaquin lawsuits have been filed in courts across the United States as people seek compensation for Levaquin side effects. More than 1,700 of those cases have been sent to a Levaquin multidistrict litigation (MDL) proceeding in the United States District Court for the District of Minnesota.

Designed to help expedite the litigation and settlement process, the MDL allows a judge to find common answers to questions of law that affect all Levaquin lawsuits.

Compensation for Levaquin side effects

Since it was first introduced on the market in 1997, Levaquin has been linked to a variety of tendon issues. It is believed that Levaquin depletes magnesium from the body, which may be the root cause of many of the tendon injuries.

The Achilles tendon is particularly vulnerable to the effects, but other have reported side effects including Levaquin tendon rupture, rotator cuff tears, liver damage, neuropathy, and insomnia.

FDA warns of Levaquin tendon rupture

In 1997, the FDA first required that Levaquin contain a warning label pertaining to Levaquin tendon rupture. In 2002, the pharmaceutical companies amended the Levaquin label to reflect post-marketing data pertaining to tendon injury.

In 2007, the FDA prompted a third label change to reflect the dangers of Levaquin tendon rupture, and finally, in 2008, drug maker amended the label once more to carry what is known as a black box warning, which highlights the dangers associated with the drug in a clear manner.